Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 48, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2022, 6:49 PM MDT for Garden County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2022, 6:49 PM MDT (00:49 UTC)
- Expired
- May 17, 2022, 7:30 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Garden County, NE
The radar
The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted.
541
WUUS53 KLBF 180049
SVRLBF
NEC069-180130-
/O.NEW.KLBF.SV.W.0048.220518T0049Z-220518T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
649 PM MDT Tue May 17 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Garden County in the Panhandle of Nebraska...
* Until 730 PM MDT.
* At 648 PM MDT, a severe thunderstorm was located 9 miles southeast
of The Intersection Of Highway 385 And 92, or 26 miles west of
Oshkosh, moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oshkosh, Lisco, Bluewater Battlefield State Historical Park,
Intersection of Highway 27 and 9 Mile Road and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 10264 4139 10216 4122 10227 4122 10261
4139 10261 4140 10264
TIME...MOT...LOC 0048Z 304DEG 33KT 4154 10282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown1 follow-up statement
107
WWUS53 KLBF 180122
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
722 PM MDT Tue May 17 2022
NEC069-180132-
/O.EXP.KLBF.SV.W.0048.000000T0000Z-220518T0130Z/
Garden NE-
722 PM MDT Tue May 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4163 10264 4139 10216 4122 10227 4122 10261
4139 10261 4140 10264
TIME...MOT...LOC 0122Z 304DEG 33KT 4138 10250
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:20 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 17, 5:20 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service North Platte NE 620 PM CDT Tue May 17 2022 .SYNOPSIS... Issued at 341 PM CDT Tue May 17 2022 H5 analysis from earlier this morning had a closed low over southern Quebec with a trough extending south into the New England states. A low amplitude ridge was present from western North Dakota and eastern Montana into northern Saskatchewan and eastern Alberta. south of this ridge, zonal flow extended from the central plains west to the Pacific coast. Within this flow, shortwaves were noted over central Nebraska, as well as western Wyoming. Further west, closed low pressure was located over eastern portions of the Gulf of Alaska while a secondary low was located over Hudson Bay. Thunderstorms had impacted portions of southwestern into portions of central Nebraska earlier today. Additional activity passed through the eastern Sandhills and had cleared the area by noon CT. At the surface, a frontal boundary extended from near North Platte to Bassett Nebraska. This was more of wind shift line as temperatures ranged from the middle 70s in the northeastern panhandle to the middle 80s in far southwestern Nebraska. && .SHORT TERM...(This evening through Wednesday night) Issued at 341 PM CDT Tue May 17 2022 The main forecast challenge in the near term continues to be thunderstorm chances and severe potential tonight. A messy situation setting up across the area this afternoon with ongoing convection exiting eastern Nebraska, a frontal boundary draped across the forecast area and convection beginning to fire off to the west along the front range of Colorado and Wyoming. The CAMS including the HRRR continue to differ run to run with their convective forecast for this evening. This coupled with the exiting convection in the east, which the models didn't initialize with this morning, has made for a low confidence forecast for tonight. Thinking here is that convection will take on two modes this evening: The first mode will be elevated convection which will track east of the front ranges late this afternoon, emerging onto the western forecast area around 00z tonight. As this elevated convection and instability hits the cold front, we should see a second round (second mode) of storms develop during the mid evening time frame. Based on the latest model guidance, this boundary will be oriented from McCook to Kearney to Columbus. Convection may also fire INVOF of a warm front/occlusion in our far northeastern forecast area. Confidence in this convection materializing is less certain as this area saw a decent amount of thunderstorms earlier today and may be less conducive to storm initiation. With a lack of confidence in the short range models tdy, will generally go with isolated pops in the central and west and pops of the scattered variety along the front this evening. This activity will exit the forecast area by late evening with some clearing skies expected toward 12z Wednesday. As for severe mode tonight, large hail and damaging winds will be the main threats. This is supported by modest DCAPE which is predominately located over the western Sandhills. As for the large hail threat, mid level lapse rates are highest along a corridor from far southwestern into central Nebraska. This is in proximity to the frontal boundary while the gusty wind threat (highest DCAPE) is located across the western Sandhills. The tornado threat appears very minimal across the eastern forecast area given the very weak low level flow expected tonight. Wednesday and Wednesday night will see generally benign conditions with a warm front lifting through the forecast area Wednesday. This feature will stall along the SD/Nebr. border Wednesday night. I did go ahead and expand pops across the northeastern forecast area late Wednesday night as the latest NAM12 and GFS developed some qpf. This seems plausible given the warm frontal boundary and an increasing low level jet, the nose of which is positioned from central into northeastern Nebraska. .LONG TERM...(Thursday through Tuesday) Issued at 341 PM CDT Tue May 17 2022 A fairly active pattern will highlight the long term period across the forecast area. A strong cold front will approach the forecast area late Thursday. Model differences in frontal timing will make for a tricky high temp forecast Thursday. MET and MAV guidance were 93 and 81 for highs respectively for North Platte Thursday. With the front approaching, and southwesterly winds in the boundary layer, am weighing the forecast toward the warmer MET forecast. This agreed with the NBM which had a high of 92 degrees for a high Thursday. Behind the cold front, much colder temps are expected with highs in the 50s forecast for Friday and Saturday. Temperatures Saturday morning and Sunday morning will cool enough to hit the lower to middle 30s west of a line from Broken Bow to Ainsworth. Was planning on inserting a mention of frost in the forecast for all areas. However, the latest GFS, which has some support from the EC soln, develops a swath of precipitation from the western Sandhills into southwestern Nebraska Friday night into Saturday morning. The model even gets cold enough to support some snow in far SW Nebraska and the eastern Nebraska Panhandle. Not anticipating any accumulations as soil temps are in the lower 60s attm. Will leave this to the front ranges and NE Colorado where snowfall rates will be higher and accumulation potential much greater. Forcing for precipitation will be in the form of very strong mid level frontogenesis, so not expecting a lot of wind Friday night and Saturday in association with the precipitation. Saturday and Sunday will be dry with a better threat for frost Sunday morning as cloud cover will be limited compared to Saturday morning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 620 PM CDT Tue May 17 2022 Isolated thunderstorms are likely until around 06z this evening, generally affecting areas along and south of highway 20. The better chances for storm development will be along and south of Interstate 80. No storms are expected from 06z tonight through 00z Wednesday evening. MVFR/IFR ceilings and vsby in stratus are possible along and east of highway 183 from 06z this evening through 15z Wednesday. Otherwise VFR will prevail across wrn and ncntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 17, 1:58 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 258 PM CDT Tue May 17 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-182000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 258 PM CDT Tue May 17 2022 /158 PM MDT Tue May 17 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to widely scattered thunderstorms are likely to develop this afternoon and evening across portions of southwest and north central Nebraska. A few of these storms may be strong to severe with large hail, damaging wind gusts, and frequent lightning the main concerns. The area of greatest concern for this potential is along and southeast of an Ogallala to Arnold to Ewing line. Activity is likely to diminish after midnight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorm chances will return Thursday afternoon. At this time the severe threat is uncertain, so stay tuned to later forecasts for more details. The combination of strong winds and low humidity will lead to near-critical fire weather conditions across portions of southwest Nebraska into the southern Panhandle. Much cooler air works into the forecast area at the end of the week. Conditions may be favorable for frost Friday morning in the Northern Panhandle and again Saturday and Sunday morning for much of western Nebraska. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 17, 5:58 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 17 2022
NEZ009-010-027-028-180030-
Loup NE-Holt NE-Garfield NE-Rock NE-
658 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rose, or 27 miles north of Taylor, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4210 9952 4227 9946 4223 9902 4197 9912
TIME...MOT...LOC 2358Z 288DEG 16KT 4216 9938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:11 PM MDT | Special Weather Statement | LBF | Holt | 34 min |
| May 17, 7:29 PM MDT | Special Weather Statement | LBF | Deuel | 31 min |
| May 17, 7:34 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 41 min |
| May 17, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 42 min |
| May 17, 8:25 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 50 min |
| May 17, 8:40 PM MDT | Special Weather Statement | LBF | Perkins | 50 min |
| May 18, 1:14 PM MDT | Red Flag Warning | LBF | Arthur, Blaine, Brown, Chase, Cherry, Custer and 18 more | 31 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.